Taxol Side Effects?????????? Help please!!

Mum (71) started her 1st Taxol treatment last Friday for re-occurrence, she was fine up until yesterday then started getting stomach pains, legs feeling like heavy weights, nausea. I have just spoken to her and she has been up all night vomiting every hour. She cannot keep anything down even water. She had a bowel obstruction last week prior to treatment but this was sorted out and she has had no further problems with that, so I do not think it is that. She was fine on Carboplatin last year only had a bit of nausea, so this is totally different for her. Is this normal 5 days after treatment? I am concerned in case they say she cannot have Taxol anymore.

Any help or advice would be greatly appreciated, she is phoning the hospital but I wanted to find out from others if this is normal.

Thank you

Sue

11 Replies

oldestnewest
  • Dear Sue

    It is obviously very important that she speaks to the hospital especially as she unable to keep anything down. The constant vomiting is not usually normal with this chemotherapy and it maybe due to something else rather than the Taxol particularly if they have given her medication with the chemotherapy to stop her being sick. Is she having Taxol on its own or is she having Carboplatin with it? If you want to discuss this further do give us a ring on 08453710554

    Best Wishes

    Ruth Payne

    Support Line Nurse

  • Hi Sue well I was on Taxol last year before that Carboplatin and to me they are no different side effects except on Taxol lost my hair hope your mum gets it sorted not nice vomiting as I am at the moment they think I have infection but had blood test we'll see by the way I'm on Caelyx chemo at the moment (Trying them all out) Take Care Marge xx

  • Marge,

    Thank you for the reply, the doctor has called and given her an injection and advised if it continues to make her way to the hospital. He mentioned her white cell count may have crashed and that she maybe neutropenic, no blood test to validate this. My main worry is if she cannot tolorate Taxol then what else is there. With the Carboplatin her CA125 went down to 29 but after 8 weeks it was 225 2 weeks later 1525, so they advised that the remission time signified Carboplatin did not work. Hope you get sorted out.

    Kind Regards

    Sue

  • First of all I would say its important to speak to the hospital your mum is under, just to make them aware how ill your mum is, just to make sure all is ok. But its also worth remembering that not everybody will react the same, as some bodies may cope with the medication better than others.

    I am on Taxol and carboplatin and to be honest, I had a terrible few sessions. I couldn't eat, was constantly being sick for what seemed like most of the day and night. Various anti emetic drugs were tried but they had little effect and eventually I ended up in hospital. Yet I know of people having the same treatment as me and their bodies have coped far better than mine so it was all the more distressing knowing that.

    The hospital or your mums nurse will be able to put both of your minds to rest, and hopefully make some suggestions to sort out the sickness.

    I hope and pray everything improves for you mum very soon, she is lucky to have such a caring daughter around to help her :)

    Jules x

  • Jules,

    Can I ask you please, how many days after your treatment did the symptoms start and for how long? Did at any time the hospital say if it continues that they would stop the treatment? Mum has always been so energetic and on the go all the time, I think it has knocked her tor six as she is not used to taking it easy. I have over stressed the point that she should go to the hospital if this continues and she has agreed. The hospital have said that next treatment they will give her 6 days of the tablets rather than 3 like this time. Mum did have a similar bout on the Carboplatin around 6 days after treatment and that was diagnosed as a bug, but this time is much worse. Keeping my fingers crossed that the injection kicks in and she starts to feel better soon, very hard as I live 100 miles away, would like to do more if I could.

    Hope things sort themselves out for you also.

    Hugs

    Sue

  • Sue, I do feel for you being so far from your mum at a time like this.

    My sickness started the next day after chemo, which I did expect and is normal for most people. However it gradually started to increase and feeling so exhausted did not help. I had no appetite and by day 4 I was not keeping anything down and just being sick all the time. My body also felt like a lead weight, but I think thats the lack of energy. I was really silly and hid a lot of my symptoms from those around me and that just made thing worse. It continued for two very long weeks. Your mum sounds a lot wiser than me, and she needs to continue to be honest with how she feels so they can monitor and sort out the best treatment for her .. It could be that your mum just needs her anti-emetics changed, I know they work better when you take them before you feel ill as they are not so effected taken afterwards! Yes they did consider changing treatments and this is something they may well discuss with your mum if she continue to react badly. The blood tests should help them decide what to do. I was lucky and the Macmillan nurse helped me such a lot.

    I always considered myself active so I know how your mum feels to suddenly not have the energy to even just walk to the kitchen. I cant tell you how frustrating it can be. Its a very difficult time for your mum, but with the support network she has, she will get through it. She may not feel it yet, but there will come a day when she feels better..

    You take care of yourself too!

    Jules x

  • Jules,

    I have just spoken to Mum and she has had another rough night. She spoke to the hospital yesterday and they advised if she was no better today she must go in. So she is getting ready to go to the hospital, she seemed to think she would be home this afternoon, that she would be put on a drip for a few hours and then go home. I have told her I think she should prepare herself for staying in and to take a nighty with her, as once the drip is put in she will not be able to get undressed, and I know she hates the hospital gowns. I just hope they can sort her out quickly, I have never heard her sound so down as she does at the moment. I know she tries to put a brave face on things and normally say's I'm fine when asked how she is.

    I will update as soon as I know more.

    Thank you once again for taking the time to respond.

    Sue x

  • Dear Susan,

    I too have a recurrence and have started chemo carb/taxol, I have only had one so far three weeks ago, I go next Monday for second dose, this time I have had a very different reaction , I had no sickness last time but a lot of pain and numbness in fingers and toes, this time very sick, tummy pain,I had an injection to stop the sickness and was advised to eat dry toast with the tablet and no water with it, and it worked for me. It is best to seek advice as they cut down the taxol by 20% last time the oncologist said that he'd far rather cut it down than give up so there are things they can do. Best wishes Gwyneth.

  • Gwyneth,

    Thanks for the reply. Mum had a call from the hospital, the doctor said not to go to the hospital. They have put more tablets by for her. I am so angry they have not seen her, assessed her condition just palmed her off, she said to the doctor what if I am dehydrated and he said that would not happen. Just hoping the tablets do some good. We have agreed if she is no better later this afternoon she will just go in and not phone first.

    I know all hospitals are different in their approach but feel they have let Mum down badly, even her nurse specialist has not returned calls.

    Sue

  • Sue

    I forgot to mention that my GP gave me a prescription for a stronger anti-sickness drug cyclizine and another type in case I had the cyclizine up called buccastem that you put under your gum she said it woudn't work as well as the cyclizine but is something I could fall back on but after taking the advice to take the tablet with dry toast no water and wait before I took a drink it worked. The injection I mentioned earlier was given to me in the middle of the night at home by an ermergency docter and after the injection I was sick every hour instead of every few minutes he said to take two tablets that the hospital gave me at eight in the morning which I promptly did and then had them back up at five past eight it was then that I spoke to my GP who gave me the stronger drug, I did ring the chemo triage nurse in the middle of the night and she advised me to ring the emergency docter she said he would give me an injection and that they were used to being called out as they do it all the time. sorry to be so long winded but hope this helps.

    Best wishes Gwyneth

  • Gwyneth,

    Mum started taking the tablets from the hospital yesterday afternoon and this morning was feeling a bit better. No sickness at the moment just terrible pains in her stomach. She is trying to eat a little today but say's everything smells and tasted awful. Hopefully over the weekend she will start to feel better. This episode has put her off having more chemo, so hope the hospital reassure her before the next treatment on the 23rd.

    Thank you for responding and hope all is well for you.

    Take care

    Sue

    x

You may also like...